Alert archive / Nevada / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS Reno, NV

January 10, 2024Churchill County, Lyon County, Mineral County, Nevada

NWS Reno, NV issued this snow squall warning at Jan 10, 2024, 5:35 PM PST for Churchill County, Lyon County, Mineral County, Nevada. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2024, 5:35 PM PST (01:35 UTC)
Expired
Jan 10, 2024, 7:30 PM PST
In force
115 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Damage threat
Significant

Counties Churchill County, NV, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 126 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS55 KREV 110135
SQWREV

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Reno NV
535 PM PST Wed Jan 10 2024

NVC001-019-021-110330-
/O.NEW.KREV.SQ.W.0002.240111T0135Z-240111T0330Z/
Churchill NV-Mineral NV-Lyon NV-
535 PM PST Wed Jan 10 2024

The National Weather Service in Reno has issued a

* Snow Squall Warning for...
  Southern Churchill County in west central Nevada...
  Mineral County in western Nevada...
  Lyon County in west central Nevada...

* Until 730 PM PST.

* At 531 PM PST, a dangerous snow squall was located along a line 
  along the Highway 50 corridor east of Stagecoach moving south at 
  30 mph.

  HAZARD...Flash freeze on roads. Intense bursts of heavy snow. 
           Gusty winds leading to blowing snow and rapidly falling 
           visibility. Wind gusts up to 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

Expect deteriorated road conditions along US-95 Alt, US-50 from 
Stagecoach to Middlegate, US-95 from Fallon to Mina, and SR-208 to 
Smith Valley.

Locations impacted include...
Lahontan Reservoir, Hawthorne, Yerington, Luning, Mina, Wabuska,
Silver Springs, Smith, Fort Churchill Station, Mason, Walker Lake, 
Weed Heights, Mina Airport, Junction U.S 50 And NV 839, Junction Nv 
339 And Nv 208, Schurz, Nv 361 At Mineral-Nye Co Line South Of 
Gabbs), Rawhide, and Hawthorne Industrial Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wet roadways will quickly freeze and remain hazardous after the snow 
decreases in intensity.

Slow Down and turn on headlights! Rapid changes in visibility and 
road conditions are expected with this dangerous snow squall. Be 
alert for sudden whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes 
your location. If you must travel, use extra caution and allow extra 
time. Rapid changes in visibility and slick road conditions may lead 
to accidents.

&&

LAT...LON 3824 11797 3849 11888 3873 11935 3908 11931
      3948 11937 3956 11932 3937 11874 3925 11772
      3914 11781 3909 11780 3900 11819 3889 11816
      3848 11770
TIME...MOT...LOC 0131Z 347DEG 27KT 3914 11775 3925 11870 3949 11944 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

BW

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this snow squall warning went out at Jan 10, 2:08 PM PST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 10, 2:08 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
208 PM PST Wed Jan 10 2024

.SYNOPSIS...

A cold front will bring continued strong winds and periods of
heavy snow to the region through this evening. Expect rough travel
through Thursday morning. Much improved weather is forecast
Thursday afternoon through Friday mid-day, though temperatures
will be rather chilly. Our next storm moves in Friday evening into
Saturday with mountain snow and valley rain/snow showers.
Conditions next week are trending drier with a slow warming trend.

&&

.DISCUSSION...

* No major changes to the forecast and messaging for our ongoing
  winter storm with widespread strong winds and bands of heavy
  snow through this evening. Going to be rough travel for many.
  Radar & wind observations are lining up more or less with the
  latest high-res guidance.

* We're mainly concerned about potential boom scenarios where
  snowfall rates of 1-2"/hour in W Nevada from through 9 PM could
  yield some impressive totals and hit warning criteria in some
  areas. HREF really hitting areas east of Susanville to
  Winnemucca along with Fernley-Fallon-Hawthorne-Yerington areas
  for excess of 6".

* Reno-Carson still have potential for 4"+ with NBM showing 60%
  odds of that level for some of the Sierra Front. HREF showing
  high probability for 2-3"/hour in the Sierra including around
  Donner Pass through 8 PM and Tioga-Mammoth areas 6 PM to
  Midnight. Blowing snow will be a factor, producing low
  visibility. Can't rule out thundersnow even in W Nevada with
  steep lapse rates in FV3/HRRR.

* Cold & dry airmass moves in rapidly by daybreak tomorrow.
  However travel for the AM commute will be sketchy with snow and
  ice slow to melt on untreated roads/walkways. Quiet weather
  with upper ridge Thursday into Friday mid-day.

* Next storm has shown a little more spice in latest simulations
  for Friday evening into Saturday with the NBM 75-90th percentile
  "boom" scenarios showing 2-3 feet of snow for Sierra crest. A
  touch warmer storm with rain-snow lines anywhere from
  5500-7000', so travel impacts for ski traffic Friday evening
  into Saturday will be considerable. Light rain showers and
  breezy winds for W Nevada valleys are a good bet especially for
  Saturday.

* Next week, even starting Sunday, is trending drier with
  gradually warming temperatures in latest NBM guidance. That
  being said, there's still a signal for a potential storm
  Tuesday-Wednesday next week. Nothing big by January standards:
  light-moderate mountain snow, light rain showers and breezy
  winds in valleys.

-Chris

&&

.AVIATION...

* Rough day and night ahead for flying in the region with
  impressive cold front bringing widespread strong W/NW winds and
  turbulence/shear, along with periods of heavy snow including W
  Nevada airfields. Periods of IFR/LIFR conditions in snow squalls
  are likely based on latest HRRR/HREF guidance, especially
  between 23z-04z, including RNO/CXP/MEV/NFL/HTH. Runway
  accumulations a good bet, with snowfall rates potentially
  1-2"/hour at times.

* Thursday is looking much better with a high pressure ridge
  working in aloft along with lighter winds. Drier air should also
  result in mainly scattered clouds. Cold air will help keep non-
  treated surfaces snowy and icy into Thursday.

-Chris

&&

.AVALANCHE...

* Ongoing winter storm continues, with impressive snowfall rates
  likely in the Sierra, 2-3"/hour along the crest and even into
  Tahoe basin and E Sierra communities at times. Enough
  atmospheric instability present for thundersnow/lightning. This
  along with strong winds will make for dangerous whiteout
  conditions. Sierra crest gusts over 100 mph certain, with gusts
  into the 40s/50s possible for mountain valleys at times.

* SWE projections for this storm did tick up over past 24 hours
  worth of models. Now showing 1.5-2" along crest west of Tahoe,
  0.5-1" along east side of Tahoe and for the crest areas in Mono
  Co. Snow density will be low, lots of blowing, with ratios
  14-20:1 in the mountains.

* Well below normal temperatures Thursday will rebound Friday
  ahead of our next storm which is trending more interesting
  snow-wise for Friday evening through Saturday.

* Still lots of variability with that storm, as NBM 25th
  percentile is showing barely a few inches of snow along the
  crest while 75th percentile has 2-2.5 feet! "Best guess" on SWE
  is 1-2" along crest, with 0.5-1" for east side mountains.
  Warmer storm with snow lines 5500-7000' and snow ratios closer
  to "average" 10-12:1. Hard to call on the winds with the model
  variability, but probably safe to assume another round of strong
  gusts on Sierra ridges Friday afternoon into Saturday with NBM
  showing 70%+ gusts 60 MPH or higher.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 10 PM PST this evening NVZ003>005.

     Winter Storm Warning until 1 AM PST Thursday NVZ002.

     Winter Weather Advisory until 1 AM PST Thursday NVZ001.

CA...Winter Weather Advisory until 10 PM PST this evening CAZ070-071.

     Winter Storm Warning until 1 AM PST Thursday CAZ072.

     Winter Weather Advisory until 4 AM PST Thursday CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:28 AM PSTWinter Storm WatchREVDouglas, Washoe15 hr

Nearby

Snow Squall Warnings in Nevada, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.